Missouri, 2018

Hail and Damaging Winds in Missouri, May 28 to 29, 2018

May 28 to 29, 2018 · NWS EAX · 9 events in 6 counties and zones

On May 28 scattered thunderstorms moved through northern Missouri, causing some marginally severe hail and scattered wind damage. The following day, scattered thunderstorms produced some marginally severe weather closer to Kansas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On May 28 scattered thunderstorms moved through northern Missouri, causing some marginally severe hail and scattered wind damage. The following day, scattered thunderstorms produced some marginally severe weather closer to Kansas City. No widespread damage occurred, outside of some tree damage and some powerlines down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 12:24 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 28, 12:24 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
124 PM CDT Mon May 28 2018

.Discussion...
Issued at 124 PM CDT MON MAY 28 2018

Primary forecast focus is on developing convection this afternoon.

Currently, an expansive cumulus field continues to evolve across a
vast majority of central, western, and southern Missouri. Through 1
PM, isolated updrafts began to be noticed on radar across the Ozark
Plateau and farther north near the Missouri River in western
Missouri.

Overall, forcing for ascent is diffuse, with maybe some semblance of
forcing provided by a very weak N-S convergence zone, which has
developed, likely, in response to the trough just west of the
Rockies and the influence of Subtropical Storm Alberto currently
coming ashore along the Gulf Coast of FL/AL. Similar the past few
days, hot and humid conditions are supporting bullish CAPE values,
but with a lack of support aloft, 500mb winds are near calm and
primarily out of the east, deep layer shear is very limited. Given
the uncapped, high CAPE, low shear environment, with little focused
forcing, storms will develop isolated to widely scattered across the
area, which is currently playing out on radar and satellite. The
greatest concern with this activity will be the development of
lightning, brief heavy rainfall, and thunderstorm wind gusts. Gusts
between 40 and 50 are possible, with a few stronger storms getting
close to 60 mph. Temperature/dew point spreads will remain between
20 to 25 F at the surface. Downdraft CAPE values have consistently
held around 1000 to 1200 J/Kg. Thunderstorm chances will drop off
quickly at sunset.

For Tuesday, hot and humid conditions will persist, with highs
generally in the lower 90s. Shower and thunderstorm chances will
increase late in the day, across far northwestern Missouri and on
the other side of the state, as we remain positioned between the
approaching 500mb low out west and the remnants of Alberto moving
north towards the Tennessee Valley. For the most part, the 500mb
trough will keep Alberto east of western Missouri, but as it gets
absorbed into the larger trough, precipitation chances will
increase on Wednesday across the region. Unfortunately, this will
not bring much in the way of relief from the hot temperatures.
Highs will continue to persist through the end of the week in the
upper 80s and lower 90s.

For this coming weekend, after brief ridging on Friday, a short wave
trough will bring a frontal boundary in from the west and north. The
ECMWF is the quicker solution, bringing a potential complex of
thunderstorms into northern Missouri Saturday morning. The GFS is
much more delayed, with a complex arriving Saturday evening and
overnight. The weekend may not be a complete wash, but it will
depend on how well guidance comes into better timing agreement.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT MON MAY 28 2018

Primary aviation concern will be in the short term, with scattered
mid-level cumulus clouds developing across the area, expect
isolated to widely scattered showers and thunderstorms to develop
across portions of the region. Given the highly variable nature of
development, went with a prevailing VCTS at all four TAF sites
through the afternoon. This activity will diminish through sunset,
with VFR conditions persisting through the remainder of the
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, May 28, 11:28 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1228 PM CDT Mon May 28 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1228 PM CDT Mon May 28 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Strong to isolated severe storms are possible this afternoon and
 evening across the area. Strong to damaging winds are the main
 threat however, frequent lightning and small hail can not be ruled
 out. Storms will diminish around sunset.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 On and off storm chances are possible Wednesday and Thursday. No
 severe weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 28, 12:49 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
149 PM CDT MON MAY 28 2018

MOZ038-039-281930-
Saline MO-Lafayette MO-
149 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE AND EAST
CENTRAL LAFAYETTE COUNTIES UNTIL 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving west at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Sweet Springs, Waverly, Malta Bend, Blackburn, Mount
Leonard and Grand Pass.

This includes Interstate 70 in Missouri between mile markers 64 and
66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3923 9326 3906 9315 3896 9347 3920 9358
TIME...MOT...LOC 1849Z 069DEG 11KT 3913 9329

Mell
Special weather statement, May 28, 1:27 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
227 PM CDT MON MAY 28 2018

MOZ038-039-044-282015-
Johnson MO-Saline MO-Lafayette MO-
227 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE...
SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES UNTIL 315 PM
CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blackburn, or 7 miles north of Sweet Springs, moving southwest at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Higginsville, Concordia, Sweet Springs, Waverly, Corder,
Alma, Malta Bend, Blackburn, Emma, Aullville, Mount Leonard and Grand
Pass.

This includes Interstate 70 in Missouri between mile markers 52 and
68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3894 9344 3894 9349 3891 9350 3887 9357
      3911 9382 3922 9352 3921 9351 3926 9340
      3925 9341 3923 9340 3924 9334 3907 9321
TIME...MOT...LOC 1927Z 044DEG 11KT 3908 9342

Mell
Special weather statement, May 28, 2:31 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
331 PM CDT MON MAY 28 2018

MOZ037-038-044-282115-
Johnson MO-Lafayette MO-Jackson MO-
331 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 415 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving west at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blue Springs, Oak Grove, Odessa, Lone Jack, Lake Lafayette, Bates
City, Tarsney Lakes and Pittsville.

This includes Interstate 70 in Missouri between mile markers 32 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3883 9412 3884 9419 3898 9426 3904 9389
      3888 9381 3873 9412
TIME...MOT...LOC 2030Z 069DEG 12KT 3894 9395

Mell

The radar

The Pleasant Hill radar (KEAX), 129 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, De Kalb

When
May 28, 2:34 PM CST
Where
De Kalb County, 1.06 mi W of Santa Rosa
Measured
0.88 in hail
Reported by
Public
Coordinates
39.970, -94.240

Hail, Jackson

When
May 28, 2:50 PM CST
Where
Jackson County, 0.87 mi SE of Fairmont
Measured
0.75 in hail
Reported by
Public
Coordinates
39.090, -94.420

Thunderstorm Wind, Livingston

When
May 28, 3:25 PM CST to 3:28 PM CST
Where
Livingston County, Chillicothe
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.800, -93.550

Numerous trees were down and structures were damaged in Chillicothe. It is unknown the exact breadth of the damage or costs of the damage.

Hail, Livingston

When
May 28, 3:30 PM CST to 3:31 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -93.550

Hail, Mercer

When
May 28, 3:43 PM CST
Where
Mercer County, Princeton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.400, -93.580

Hail, Atchison

When
May 28, 5:13 PM CST to 5:14 PM CST
Where
Atchison County, 1.26 mi ESE of Rockport
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -95.500

Thunderstorm Wind, Atchison

When
May 28, 5:13 PM CST to 5:16 PM CST
Where
Atchison County, 1.05 mi E of Rockport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.420, -95.500

A few trees and powerlines were down near Rockport.

Hail, Platte

When
May 29, 5:40 PM CST
Where
Platte County, 1.38 mi S of Northern Hgts
Measured
0.88 in hail
Reported by
Public
Coordinates
39.200, -94.620

Thunderstorm Wind, Platte

When
May 29, 5:57 PM CST to 6:00 PM CST
Where
Platte County, 0.54 mi W of Barry
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.250, -94.630

A 8 to 10 inch Bradford Pear and another 12 to 14 inch tree were snapped near Lake Waukomis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760791, 760792, 760797, 760793, 760794, 760795, 760798, 760796, 760799.